USMLE forum
 
USMLE Forum
Step 1
Step 2 CK
Step 2 CS
Matching & Residency
Step 3
Classifieds
 
Archives
 
 
  <<   < *  Step 2 CK   *  >   >>  

* Fred - PSYCH
 #863209  
  mocha260 - 09/12/20 06:35
 
  A 55-year-old man with major depressive disorder is brought to the emergency department 1 1/2 hours after he was found by his brother in his home acting strangely. On arrival, he is babbling incoherently and cannot answer
questions. There are two empty pill bottles in his pockets; one is for paroxetine and the other is for duloxetine. He is restless, diaphoretic, and says he has a severe headache. Temperature is 38.5°C (101.3°F), pulse is 130/min, and blood pressure is 145/105 mm Hg. The pupils are 8 mm and reactive to light. Deep tendon reflexes are 4+ and symmetric in all extremities. There is spontaneous myoclonus in the upper extremities. Results of laboratory studies, including a complete blood count, serum electrolyte concentrations, creatine phosphokinase activity, and thyroid function tests, are within the reference ranges. After admitting the patient to the hospital for observation and supportive care, which of the following is the most appropriate next step in pharmacotherapy?

(C) Add haloperidol to the medication regimen

***** I was thinking Halop is CI in elderly so not the answer

(D) Discontinue paroxetine and duloxetine

**** Sudden cessation will cause the Antidepressant discontinuation syndrome so can't stop both suddenly? ?

(E) Switch from duloxetine to olanzapine

I was thinking can't suddenly stop antidep so at least change to different med.

 
Report Abuse

 
 

* Re:Fred - PSYCH
#3390098
  12freeze - 09/13/20 22:21
 
  Im thinking this patient has Serotonin Syndrome most likely due to overdosing on SSRIs. So discontinuing his SSRIs out of all the options you have given makes sense, because you might want to reassess once he stabilizes.  
Report Abuse

* Re:Fred - PSYCH
#3390099
  12freeze - 09/13/20 22:23
 
  *discontinue his SSRI and SNRI (option D)  
Report Abuse

* Re:Fred - PSYCH
#3390100
  studytea - 09/14/20 00:22
 
  What about the discontinuation syndrome if you suddenly stop the antidepressants?

I'm confused too now.
 
Report Abuse

* Re:Fred - PSYCH
#3390111
  12freeze - 09/14/20 20:44
 
  That is a possibility but I feel like in this acute presentation stop his SSRIs because continuing his SSRIs might add to his SS problem on the day. So the possibility of withdrawal does not outweigh the risk. I might be completely wrong in my reasoning, so please do post the answer as well if you know it.  
Report Abuse

* Re:Fred - PSYCH
#3390118
  mocha260 - 09/15/20 18:59
 
  Yes, you are right, 12freeze. Ans is D.


What do you think about this one?


A 35-year-old woman is brought to the emergency department by police after they found her wandering the streets
and appearing intoxicated. On arrival, she is tremulous and appears distressed. She says she moved out of her
abusive boyfriend’s apartment 1 week ago because she was afraid he would kill her. She has no financial or
emotional family support. She worked at a grocery store until 1 month ago when she was fired for missing four
shifts during the course of 1 week. During the past week, she has slept less than 4 hours nightly because she has slept on the streets or in shelters. She has panic disorder treated with fluoxetine. She takes no other medications. Ten years ago, she underwent 6 months of psychotherapy for dependent personality disorder. During the past year, she has drunk four or more glasses of wine and other alcoholic beverages nightly. She tried to quit drinking alcohol twice during the past year but was unsuccessful. Her last alcoholic drink was 24 hours ago. Pulse is 90/min and blood pressure is 140/90 mm Hg. Physical examination shows resting hand tremors and delayed reflexes. Mental status examination shows slurred speech. She has an irritable mood and anxious affect. Blood alcohol concentration is 140 mg/dL. Which of the following is the strongest predisposing risk factor for suicide in this patient?

(A) Adjustment disorder with depressed mood
(B) Alcohol use disorder
(C) Dependent personality disorder
(D) History of physical abuse
(E) Panic disorder
 
Report Abuse

* Re:Fred - PSYCH
#3390141
  12freeze - 09/17/20 15:08
 
  Im debating alcohol use d/o vs physical abuse. Ill go with alcohol use d/o because it is more prevalent.
Adjustment with depressed mood is not MDD.
Substance abuse is a known rf for suicide
Sexual abuse i think is more likely to inc. suicide risk more than physical abuse
Panic d/o is not known to inc. suicide risk at least to my knowledge.
 
Report Abuse

* Re:Fred - PSYCH
#3390144
  summer2020 - 09/17/20 19:12
 
  I was between A and D.

I picked A thinking depression is a risk factor for suicide and that's why we screen the pts, but wasn't sure about D.

How do we know if it's Adjustment disorder with dep mood vs MDD? I always get confused.
 
Report Abuse

* Re:Fred - PSYCH
#3390145
  12freeze - 09/17/20 19:56
 
  I think adjustment disorder presents within 3 months of a stressor and does not meet the criteria for MDD.
adjustment d/o i think is a dx of exclusion. What is the answer OP?
 
Report Abuse

* Re:Fred - PSYCH
#3390146
  mocha260 - 09/17/20 21:25
 
  Thank you sooooo much 12freeze for discussing these questions. It's so hard to find help for explanations to NBME questions and Free120 when they should have been provided it.


I went with physical abuse, but now I understand why it's wrong.
 
Report Abuse

* Re:Fred - PSYCH
#3390147
  mocha260 - 09/17/20 21:28
 
  Answer is B - Alcohol use disorder  
Report Abuse

          Page 1 of 2     [Next >]     [Last >>]

[<<First]   [<Prev]  ... Message ...  [Next >]   [Last >>]

 
Logon to post a new Message/Reply
 
 
 
 

 

 

Google
  Web USMLEforum.com
 

Step 1 Step 2 CK Step 2 CS Matching & Residency Step 3 Classifieds
LoginUSMLE LinksHome